Symptoms of a stomach ulcer
Although some people with a stomach ulcer don’t have any symptoms, most people have one or more of the following:
Pain in the stomach (upper central abdomen or lower chest area, and sometimes the back) which is often worse at night, or when you miss a meal
Increased pain just after eating
Relief of pain when eating and with the use of ‘white medicine’ such as antacids, or milk
Difficulty swallowing food
Indigestion or regurgitating food
Feeling sick after eating
Nausea and vomiting
Passing blood in the stools
If left untreated, stomach ulcers can cause continuous bleeding which can result in anaemia and perforation or obstruction of the intestine, so it’s important to see a doctor if you think you might have a stomach ulcer.
Treatment for a stomach ulcer
The type of treatment you have will depend on whether your stomach ulcer was caused by the H. pylori bacteria, or by taking NSAIDs.
Treating the bacterial infection involves a taking a combination of tablets to reduce the amount of acid in your stomach (called proton pump inhibitors, or PPIs) and antibiotics to kill the bacteria. You will need to take the antibiotics for at least a week, and the PPIs for a month or more, depending on how severe the stomach ulcer is. It’s very important you follow the dosage instructions for the medicine carefully and finish the course, otherwise the bacteria may not be completely eradicated and the stomach ulcer can return. If taken correctly, this form of treatment is effective in about 90% of people.
You may need to be tested again for the bacteria to ensure it’s been fully removed from your system, or the doctor may require an endoscopy (a procedure to see inside your abdomen with a small camera).
If your stomach ulcer is caused by taking a course of non-steroidal anti-inflammatory drugs (NSAIDs) you will need to stop taking them as soon as possible in order to allow the ulcer time to heal. If you still need pain killers for another condition your doctor may be able to give you an alternative that doesn’t leave your stomach vulnerable. However, if it’s not possible to stop the medicine your doctor may prescribe an acid-inhibiting medicine to take alongside the NSAIDs for the long-term.